Alert archive / North Carolina / Beach Hazards Statements in 2025
Beach Hazards Statement 39, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 11, 2025, 1:15 PM EDT for Dare County, Hyde County, North Carolina. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jul 11, 2025, 1:15 PM EDT (17:15 UTC)
- Expired
- Jul 11, 2025, 8:00 PM EDT
- In force
- 7 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Dare County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 123 km from the middle of the area, began a volume at 17:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 5.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1031 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
015 WHUS42 KMHX 111715 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 115 PM EDT Fri Jul 11 2025 NCZ204-205-120000- /O.NEW.KMHX.BH.S.0039.250711T1715Z-250712T0000Z/ Ocracoke Island-Hatteras Island- 115 PM EDT Fri Jul 11 2025 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...Cape Hatteras to Ocracoke Inlet beaches. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2 PM this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 11, 7:24 AM EDT, 5 hours 51 minutes earlier.
Area forecast discussion, Jul 11, 7:24 AM EDT, 5 hours 51 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 724 AM EDT Fri Jul 11 2025 .SYNOPSIS... General summertime troughing is expected to remain in place through early next. && .NEAR TERM /TODAY/... As of 215 AM Friday... Key Messages - Thunderstorm risk expected to be focused along the coast through this evening An upper level wave/remnant MCV will shift offshore early this morning, leaving behind a light westerly low-level flow across the eastern Carolinas. While not strong, this flow should lead to drier air aloft, and lower PWATs for much of ENC today. The one exception is along the coast, where PWATs will be the highest. Heating of a residually moist boundary layer should allow MLCAPE of 1000-1500 j/kg to develop today. While notable, it's not expected to be as high as the past couple of days. Deep layer shear will continue to be weak, which when combined with the lower instability, should keep the risk of severe thunderstorms low. Ensemble and machine learning guidance suggest a lowered severe risk as well. In light of the above, the expectation for today is for convection to be more scattered in nature compared to yesterday, and mainly confined to the seabreeze. With the westerly low- level flow in place, the seabreeze should get pinned closer to the coast, and is why the risk of thunderstorms should mostly be focused in that area. The one caveat today is the potential for a weak backdoor cold front to try to dip south along the NRN OBX/Albemarle Sound area. Should this occur, it would lead to a locally enhanced area of convergence in that area, with a locally higher risk of thunderstorms. This area was hit hard with heavy rainfall yesterday, and we'll have to closely monitor this area for a flooding risk. Ensemble guidance suggests rainfall amounts as high as 2-4" will be possible in that area (if the enhanced convergence is realized). A small Flood Watch may be needed if confidence were to increase regarding the heavy rain potential there. && .SHORT TERM /TONIGHT/... As of 215 AM Friday... Continued low-mid level drying plus upper level ridging building in should lead to a much lower risk of thunderstorms tonight compared to the past couple of nights. Light winds and wet soils may allow a fog risk to develop, but at this time, widespread impactful fog is not anticipated. && .LONG TERM /SATURDAY THROUGH THURSDAY/... As of 3 AM Fri...We remain in a summer like pattern through the long term period with daily chances for showers and thunderstorms. Upper level trough in the High Plains on Sat will gradually push E'wards into the Northeast by early next week. While upper level ridging off the coast of the Southeast retrogrades westwards into the Deep South with the approach of an upper level low. As we get into mid to late next week, another upper trough pushes across the Great Lakes and into the Northeast while upper ridging becomes entrenched across the Deep South, and the previously mentioned upper low becomes stationary near the Bahamas. At the mid levels, we will have multiple weak mid level shortwaves track across the Carolinas on Sat and Sun with a stronger mid level shortwave then pushing into the area on Mon into Tue eventually stalling across the Eastern Seaboard through about midweek. We will see a chance for diurnal showers and thunderstorms on Sat and Sun. PWATs generally remain around 1.5-2.0 inches through the weekend, and this will be relatively low compared to previous days as some dry air associated with an approaching backdoor cold front infiltrates the area. This dry air will also likely limit shower and thunderstorm coverage this weekend with any sea/lake/sound breezes being the primary driver of convective activity given the lack of significant forcing. One caveat to this, is that we could see some enhanced convergence along a weak backdoor front on Sat which could bring higher than currently forecast shower and thunderstorm chances on Sat before the boundary dissipates. Moisture then pools and PWATs surge to greater than 2 inches across the area early next week as the previously mentioned incoming shortwave early next week pulls moisture northwards from the Gulf. This will result in a better chance at more widespread shower and thunderstorm activity as better forcing overspreads ENC. With PWATS remaining elevated and having ample deep layer moisture in place, any thunderstorm that develops over the next few days will bring a threat for heavy to excessive rainfall. Combined with the already wet ground from previous days activity, there will at least be a low end threat for some isolated flash flooding. As a result, WPC has placed the area in a marginal risk for excessive rainfall this weekend. While there will be a lack of wind shear across ENC over the next several days, 1000-3000 J/kg of MLCAPE is forecast to be in place each day bringing the potential for sub-severe wind gusts within the strongest storms. High temps each day range from the upper 80s to low 90s with the hottest temps over the weekend. While we are not expected to reach heat advisory criteria this weekend, with heat indices around 100-105 F on Sat and Sun, any prolonged outdoor exposure could become hazardous to more vulnerable groups. Lows through the entire long term remain in the mid 70s. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... SHORT TERM /through 12z Saturday/... As of 715 AM Friday... Key Messages - LIFR/IFR potential through around 14z this morning - TSRA coverage expected to be more scattered today - BR/MIFG possible late tonight An area of low CIGs (LIFR/IFR) is currently impacting terminals across the coastal plain, and this is expected to persist for another 1-3 hours. CIGs are expected to rise back to MVFR/VFR by 14z this morning. After the low to mid level clouds scour out, afternoon heating and destabilization should allow isolated to scattered TSRA to develop, with the highest risk along the coastal terminals where the seabreeze will get pinned. I left the PROB30 groups in at KOAJ and KEWN, but it should be noted that recent guidance has started to trend a bit lower with the TSRA potential there, especially KOAJ. We'll see if this trend holds. With somewhat drier air moving into tonight, the TSRA risk is expected to be lower compared to last night. Consequently, this may open the door for a BR/MIFG risk if sufficient clearing occurs. LONG TERM /Saturday through Tuesday/... As of 3 AM Fri...Several mid level shortwaves will track across ENC through early next week. This will continue to bring a daily threat for showers and thunderstorms as well as sub-VFR conditions. Reduced vis and ceilings from this activity is possible. Though will note, best chances to see shower and thunderstorm activity will be on Mon/Tue as the strongest in a set of mid level shortwaves pushes through the area and moisture pools out ahead of it. If it does rain then there will also be a fog and low stratus threat each night as well for areas that see meaningful rainfall. && .MARINE... SHORT TERM /through tonight/... As of 3 AM Fri...Outside of any shower and thunderstorm activity across our coastal waters this morning, SW'rly winds remain around 10-15 kts with gusts up to 20 kts while seas across our coastal waters remain around 2-5 ft. Winds will change little during the daytime as slightly cooler temps today will allow for a weaker thermal trough inland resulting in the pressure gradient remaining more relaxed and keeping winds at about 5-15 kts across all waters while seas persist at 2-4 ft offshore. A weak backdoor cold front will track S'wards across just about half of our waters overnight shifting winds to a NE to E direction behind it. Current forecast shows this front stalling around an E-W oriented line near Cape Hatteras with winds across all waters easing to 5-10 kts tonight. There will be a chance to see additional shower and thunderstorm activity across our waters later today and tonight, bringing at least a low end threat for locally enhanced winds and seas within any thunderstorm that impacts the waters. LONG TERM /Saturday through Tuesday/... As of 3 AM Fri...With little change in the surface pattern through this weekend and early next week, expect rather benign boating conditions across our waters through the period. Winds become SW'rly across all waters at 5-10 kts by Sun as aforementioned back door cold front dissipates. Winds change little into Tuesday. Seas persist around 2-4 ft with daily chances for showers and thunderstorms continuing as well. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...RM SHORT TERM...RM LONG TERM...RCF AVIATION...RM/RCF MARINE...RCF
Hazardous weather outlook, Jul 11, 4:28 AM EDT, 8 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 428 AM EDT Fri Jul 11 2025 NCZ195-196-199-204-205-120830- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 428 AM EDT Fri Jul 11 2025 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ045>047-203-120830- Washington-Tyrrell-Mainland Dare-Northern Outer Banks- 428 AM EDT Fri Jul 11 2025 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. The potential exists for another round of thunderstorms with heavy rainfall across portions of the Northern Outer Banks and Albemarle Sound vicinity this afternoon and evening. Given the recent heavy rainfall in this area yesterday, any additional rainfall could lead to a renewed flood risk. Stay tuned in case flood watches, advisories, or warnings are needed in this area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044-079>081-090>092-094-193-194-198-120830- Martin-Pitt-Greene-Beaufort-Mainland Hyde-Duplin-Lenoir-Jones- Pamlico-Northern Craven-Southern Craven-Inland Onslow- 428 AM EDT Fri Jul 11 2025 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Martin
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 9:42 PM EDT | Special Marine Warning | MHX | 63 min | |
| Jul 11, 12:26 AM EDT | Special Marine Warning | MHX | 94 min |
Nearby
Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.